Tennessee, 2002

High Wind in Tennessee, October 4, 2002

October 4, 2002 · NWS MEG · 4 events in 4 counties and zones

The remnants of Tropical Storm Lili produced strong winds and heavy rainfall over southwest Tennessee. The combination of winds and rain caused some trees to fall over the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of Tropical Storm Lili produced strong winds and heavy rainfall over southwest Tennessee. The combination of winds and rain caused some trees to fall over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 4, 3:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 4, 3:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT FRI OCT 4 2002

LILI NOW DOWN AROUND HELENA ARKANSAS COMING UP THE MISSISSIPPI
RIVER. RAIN FROM THIS STORM CURRENTLY MOVING ACROSS THE MIDSOUTH.
ONLY MODERATE RAIN IS EXPECTED FROM THIS ACTIVITY AND NO LIGHTNING
HAS BEEN NOTICE FOR SOME TIME NOW. FLOOD WATCH HAS BEEN CANCELED.
EXPECTING MOST RAIN TO BE OUT OF CWA BY NOON. RAIN ALREADY STOPPED
IN PHILLIPS AND COAHOMA COUNTIES.

WIND ADVISORY IS STILL IN EFFECT. GWO HAD A 40 MPH GUST AT 4 AM.
EXPECTING HIGHEST WINDS THIS M0RNING TO THE RIGHT SIDE OF THE
STORM...WHICH WILL BE MAINLY EAST OF THE MS RIVER. GUSTS OF 30 TO
40 MPH WILL BE POSSIBLE. WINDS WILL BE LIGHTER WEST OF THE RIVER.
WINDS WILL DIMINISH A CAT OR TWO THIS AFTERNOON.

A FRONT WILL WORK ITS WAY THROUGH OUR AREA FROM THE WEST THIS
AFTERNOON AND EVENING. SATURDAY LOOKS GREAT...DRY WITH HIGHS MAINLY
IN THE 70S AND LOWS IN THE 50S. COULD BE ANOTHER FRONT SUNDAY THAT
WILL BRING ANOTHER BATCH OF RAIN.

.MEG...WIND ADVISORY ENTIRE CWA FOR THIS MORNING.
Hazardous weather outlook, Oct 4, 3:19 AM CST, 1 hour 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
419 AM CDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THERE IS A WIND ADVISORY IN EFFECT THIS MORNING DUE TO
LILI. SUSTAINED WINDS HAVE BEEN UP TO 20 TO 30 MPH...AND GUSTS TO 40
MPH HAVE BEEN NOTED NEAR THE STORMS PATH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Shelby

When
October 4, 4:30 AM CST to 5:00 AM CST
Where
Shelby forecast zone
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

High Wind, Fayette

When
October 4, 4:30 AM CST to 5:00 AM CST
Where
Fayette forecast zone
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

High Wind, Hardeman

When
October 4, 4:30 AM CST to 5:00 AM CST
Where
Hardeman forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

High Wind, Gibson

When
October 4, 4:30 AM CST to 5:00 AM CST
Where
Gibson forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319202, 5319203, 5319204, 5319205.